Pennsylvania, 2014

Flooding in Pennsylvania, January 8 to 9, 2014

January 8 to 9, 2014 · NWS PHI · 2 events in 2 counties and zones

The unseasonably cold arctic air mass resulted in ice jam flooding along the Delaware River north of the jam in Bucks County and along the Lehigh River in Northampton County before its confluence with the Delaware River on January 8th and 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The unseasonably cold arctic air mass resulted in ice jam flooding along the Delaware River north of the jam in Bucks County and along the Lehigh River in Northampton County before its confluence with the Delaware River on January 8th and 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 8, 10:25 AM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Jan 8, 10:25 AM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1025 AM EST WED JAN 8 2014

.SYNOPSIS...
A LARGE AREA OF HIGH PRESSURE OVER THE MIDWEST STATES AND
SOUTHEAST WILL COMBINE ACROSS THE MIDDLE ATLANTIC AND REMAIN IN
CONTROL OF THE WEATHER THROUGH THURSDAY NIGHT. A FRONT WILL AFFECT
THE AREA FRIDAY. A LOW PRESSURE SYSTEM WILL BRING WET WEATHER FOR
THE WEEKEND. HIGH PRESSURE WILL BUILD IN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE WIND CHILL ADVISORY HAS BEEN ALLOWED TO EXPIRE FOR THE POCONOS
AS TEMPERATURES HAVE WARMED ENOUGH AND THE WINDS HAVE DECREASED
JUST ENOUGH TO KEEP THEM FROM DROPPING BELOW THE -15F THRESHOLD.
THAT BEING SAID WIND CHILLS WILL STILL RUN BELOW ZERO THROUGH THE
AFTERNOON HOURS AS WE SLOWLY MODERATE UPWARDS.

THE ALTOCU TO OUR WEST HAS ADVECTED IN A BIT FASTER THAN EXPECTED
AND SKY COVER WAS ADJUSTED ACCORDINGLY, NOT MUCH ELSE NEEDED TO BE
UPDATED.

OTHERWISE, THE AIR MASS WILL CONTINUE TO MODIFY. HOWEVER, IT WILL
BE ANOTHER COLD DAY WITH HIGH TEMPERATURES RANGING FROM THE TEENS
IN THE POCONOS AND FAR NORTHERN NEW JERSEY TO THE UPPER 20S IN
SOUTHERN DELAWARE. THE WIND WILL NOT BE NEARLY AS MUCH OF A FACTOR
AS IT WAS ON TUESDAY. A WEST WIND NEAR 10 MPH IS ANTICIPATED FOR
MUCH OF THE DAY AND WIND CHILL VALUES SHOULD BE ABOVE ZERO FOR THE
MOST PART.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
SUBTLE WARM ADVECTION ALOFT SHOULD RESULT IN SOME ALTOCUMULUS AND
HIGH BASED STRATOCUMULUS BUILDING OVER OUR REGION FOR TONIGHT. THE
CLOUD COVER SHOULD KEEP TEMPERATURES FROM FALLING MUCH BELOW
TODAY'S MAXIMUM READINGS.

AN AREA OF HIGH PRESSURE BUILDING EASTWARD FROM THE GREAT LAKES
AND VICINITY IS EXPECTED TO FUSE WITH THE HIGH AFFECTING OUR
REGION. THE WIND SHOULD BE LIGHT AND VARIABLE FOR TONIGHT.

A MID LEVEL SHORT WAVE IS FORECAST TO PASS ACROSS NEW YORK STATE
AND NEW ENGLAND TONIGHT BUT IT SHOULD HAVE LITTLE IMPACT ON OUR
REGION.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A LARGE AREA OF HIGH PRESSURE WILL BE OVER THE REGION WEDNESDAY
MORNING. THE COLDEST OF THE RECENT ARCTIC AIR WILL HAVE MOVED OFF
TO THE NORTH/EAST...BUT THE MORNING WEDNESDAY WILL STILL BE COLD
WITH LOWS IN THE TEENS IN MOST AREAS WITH SOME LOW 20S OVER THE
DELMARVA AND AROUND METRO PHILADELPHIA. THE HIGH WILL REMAIN INTO
THE FIRST PART OF THURSDAY NIGHT WITH A SLOW MODERATION IN
TEMPERATURES AND A DRY FCST EXPECTED.

MOIST AIR AND WARMER TEMPERATURES WILL ARRIVE FRIDAY AND REMAIN
INTO THE WEEKEND. PCPN COULD BEGIN AS EARLY AS FRI MORNING WITH A
WARM FRONT CROSSING THE AREA. IT'S POSSIBLE THAT THE PCPN COULD
BEGIN AS SOME LIGHT SNOW BEFORE MILDER AIR ARRIVES CHANGING THE
PCPN TO RAIN. QPF WILL BE LIGHT WITH ONLY A FEW HUNDREDTHS
EXPECTED. THE DEEPER MOISTURE AND BETTER DYNAMICS WILL ARRIVE
SAT/SAT NIGHT AS THE UPPER TROUGH/SFC FRONT CROSS THE AREA. POPS
WERE UPPER SOMEWHAT INTO THE LIKELY CATEGORY FOR THE
PERIOD...STILL A BIT LESS THAN THE POPS OFFERED BY WPC. THE WET
WEATHER WILL CARRY INTO SUNDAY AS THE FRONT SLOWS WHILE CROSSING
THE AREA. THE LATEST EC EVEN SHOWS A WEAK WAVE FORMING ALONG THE
FRONT...WHICH COULD SLOW IT EVEN MORE.

WEAK HIGH PRESSURE WILL MOVE IN FOR MONDAY...THEN ANOTHER LOW
WILL APPROACH TUE. WE HAVE GONE ALONG WITH THE LATEST WPC
POPS/TEMPS FOR THE MOST PART. TEMPS WILL STILL BE SOMEWHAT ABOVE
NORMAL EARLY NEXT WEEK. POPS MOSTLY SLGT CHC MON-TUE...THEN
INCREASING TO CHC TUE NGT/WED.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. WE HAVE
STARTED TO SEE AN INCREASE OF MID AND HIGHER LEVEL CLOUDS ALREADY
THIS MORNING, THOUGH WE ARE NOT EXPECTING MUCH TO FORM BELOW 8000
FEET AT THIS TIME. LATER THIS EVENING THE CEILINGS COULD LOWER A
BIT MORE TOWARDS 5000 FEET.

A WEST WIND AROUND 5 TO 10 KNOTS FOR TODAY SHOULD BECOME LIGHT
AND VARIABLE FOR TONIGHT.

OUTLOOK...
THU/THU EVENING...MOSTLY VFR.
THU NIGHT/FRI MORNING...MOSTLY VFR BUT SNOW SHOWERS PSBL NW.
FRI AFTERNOON/FRI NIGHT...VFR
SAT THRU SUN...LOW CIGS/VSBYS IN RAIN/FOG. SNOW PSBL FAR NW.

&&

.MARINE...
THE SMALL CRAFT HAS BEEN ALLOWED TO EXPIRE AS WINDS HAVE DROPPED
BELOW CRITERIA. OUR ENTIRE MARINE AREA IS FORECAST TO REMAIN BELOW
THE SMALL CRAFT ADVISORY CRITERIA FOR THE BALANCE OF THE DAY INTO
TONIGHT WITH A RELATIVELY LIGHT WESTERLY FLOW PREVAILING.

ICE ACCRETION RATES ON THE DATA BUOY OFF THE ENTRANCE TO NEW YORK
HARBOR WERE FALLING BELOW 0.25 INCHES PER HOUR EARLY THIS MORNING.
AS A RESULT, THE FREEZING SPRAY ADVISORY WAS ALLOWED TO EXPIRE.

OUTLOOK...
THU/SAT MORNING...SUB-SCA CONDITIONS.
SAT AFTERNOON/SUN...SCA CONDITIONS EXPECTED OCEAN AND APPROACHING
SCA ON DEL BAY.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR LOWER BUCKS, MERCER,
NORTHWESTERN BURLINGTON, AND PHILADELPHIA ADJACENT TO THE DELAWARE
RIVER DUE TO AN ICE JAM. AN ICE JAM HAS BEEN CONFIRMED BY LOCAL
EMERGENCY MANAGEMENT STARTING NEAR THE MARINE TERMINAL PARK IN NEW
JERSEY UP THROUGH THE TRENTON MAKE WORLD TAKES BRIDGE. AN AREAL
FLOOD WARNING HAS BEEN ISSUED FOR LOCATIONS ALONG THE DELAWARE RIVER
FROM YARDLEY SOUTHWARD TO THE BUCKS/MERCER/BURLINGTON APEX...THE
WARNING DOES NOT INCLUDE BURLINGTON COUNTY.

WE ARE SEEING WATER BACKING ALL THE WAY UP THE TRENTON RIVER
GAUGE...NEARLY 3 MILES UPSTREAM. IT IS VERY POSSIBLE THAT THE
TRENTON GAUGE WILL NOT REACH FLOOD STAGE (20FT) SO PLEASE DO NOT
SOLELY FOCUS ON THE READINGS AT THE GAUGE ITSELF.

AS FOR THE FLASH FLOOD WATCH, INCLUDING THE SAME LOCATIONS IN THE
FLOOD WARNING, THINKING IS THAT WITH 3 MILES OF WATER BACKING UP
FROM THE JAM ANY BREAKS IN THE JAM COULD ALLOW FOR THE RAPID RELEASE
OF THE HELD UP WATER. THOUGH IT IS POSSIBLE THAT THE JAM MAY BREAK
SOMETIME TOMORROW AFTERNOON, AS WE SHOULD REMAIN BELOW FREEZING
UNTIL THAT POINT, THE RUSH OF WATER ENTERING INTO A WIDER PORTION OF
THE RIVER MAY ONLY CAUSE NAVIGATION AND WATERWAY INFRASTRUCTURE
ISSUES/DOCKS.

PLEASE STAY ALERT FOR ANY FURTHER WARNINGS THAT MAY BE ISSUED.

&&

.CLIMATE...
RECORD LOWS FOR TODAY ARE BELOW.

KACY...  2 1981
KPHL...  2 1970
KILG...  0 1970
KABE... -3 1942
KTTN...-12 1866
KGED... 10 1970
KRDG...  2 1942
KMPO...-13 1942

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ071-106.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ015-019.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...IOVINO/HEAVENER
SHORT TERM...IOVINO
LONG TERM...O'HARA
AVIATION...IOVINO/HEAVENER/O'HARA
MARINE...IOVINO/HEAVENER/O'HARA
HYDROLOGY...HEAVENER
CLIMATE...DRAG/GAINES
Hazardous weather outlook, Jan 8, 10:27 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1027 AM EST WED JAN 8 2014

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016>018-
020>027-PAZ054-055-060>062-070-101>105-091530-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-DELAWARE-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
1027 AM EST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF A LIGHT WINTRY MIX LATE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ015-019-PAZ071-106-091530-
MERCER-NORTHWESTERN BURLINGTON-PHILADELPHIA-LOWER BUCKS-
1027 AM EST WED JAN 8 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF A LIGHT WINTRY MIX LATE THURSDAY NIGHT AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-091530-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1027 AM EST WED JAN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Northampton

When
January 8, 3:30 PM EST to January 9, 3:00 PM EST
Where
Northampton County, 0.12 mi NW of Odenwelder to 0.24 mi W of Glendon
Cause
Ice Jam
Reported by
Law Enforcement
Coordinates
40.681, -75.232

An ice jam along the Lehigh River caused flooding along Lehigh Drive (State Route 2026) from the Old Glendon Bridge to its confluence with the Delaware River. In West Easton Borough from the afternoon of the 8th into the morning of the 9th. A vehicle became stuck in four feet of icy water on Lehigh Drive after driving around a barricade. Temperatures that rose above freezing on the 9th and 10th helped ease the ice jam.

Flood, Bucks

When
January 8, 5:50 PM EST to January 9, 8:00 AM EST
Where
Bucks County, 1 mi NNW of Morrisville to 1.05 mi ESE of Morrisville
Cause
Ice Jam
Reported by
Emergency Manager
Coordinates
40.233, -74.809

The unseasonably cold arctic air mass resulted in ice jam flooding along the Delaware River north of the jam in Bucks County on January 8th and 9th. The ice jam started to form near the U.S. Route 1 Bridge on the night of the 7th and flooding began on the 8th. The flooding caused the closure of River Road (State Route 32) from Black Rock Road in Lower Makefield Township south through to East Trenton Avenue/Calhoun Street Bridge in Morrisville Borough. The road was re-opened at Noon EST on January 9th. The flooding caused a dual problem because of the low temperatures. As roadways flooded, they also became icy. Islands in the middle of the Delaware River were completely submerged. The Delaware River in Trenton was above its 20 foot flood stage at times from 550 p.m. EST on the 8th through 800 a.m. EST on the 9th. It crested at 20.76 feet at 730 p.m. EST on the 8th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493005, 492860.